Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Huntsville, AL

March 14, 2019Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 14, 2019, 1:26 PM CDT for Lauderdale County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 1:26 PM CDT (18:26 UTC)
Expired
Mar 14, 2019, 1:49 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 12:11 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:55 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 14, 12:55 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1255 PM CDT Thu Mar 14 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1045 AM CDT Thu Mar 14 2019

An infrared, visible, and daytime cloud phase satellite view
indicated overcast conditions continuing across the greater
Tennessee Valley. Cloud bases over the region were in the MVFR range
(1000-3000' AGL), with winds at cloud base level ~40kt, and 50kt at
850mb. SSE winds at the surface continued sustained in the 20-25 mph
range with some gusts over 35 mph (especially in the higher
terrain). Thus will continue the Wind Advisory active until 7 PM CDT.

12Z area soundings indicated a rather capped environment aloft, with
the BMX soundings capped in the 8500 ASL range. The strong winds
veering with height from the surface to above was producing strong
storm relative helicity values in the 0-1km ~400 and 0-3km ~500m/s
respectively. Along and east of I-55, an area of showers with a few
rumbles of thunder continued to approach western Alabama. The showers
have been staying "weak" as of the last few hours. Tornado Watch #23
over western TN and northern MS will be allowed to expire at noon.
No other watch is planned from the SPC for now, but if this activity
strengthens and/or new development forms over this region, that could
change.

A challenging forecast for the short-term regarding on timing of
development of showers/storms, and the passage of the cold front(s).
The models have various timing even now. One factor in play are the
lower clouds in place, that will dampen absolute surface base
instabilities. If they erode and more heating is realized, discrete
cell/supercell development is a possibility. Otherwise am expecting
more development preceding/along the main Quasi-Linear line in the
afternoon to early evening. All modes of severe weather are possible,
with damaging wind gusts the main threat.

Will make minimal adjustments to the grids, mainly updating them to
current conditions. Despite the cloud cover, high temperatures should
rise into the low/mid 70s. Am not keen on lowering temps yet, as have
been disappointed in previous cases after doing so. Synoptic wise, the
main cold front should reach NW Alabama in the early evening, then
reach NE Alabama around midnight. A loss of daytime heating will
result in overall storm strength decreasing as the evening
progresses, and end as the front passes. SSE winds will also veer
more to the SSW, then SW, which will reduce storm relative helicity.

.SHORT TERM...(Tonight through Saturday night)
Issued at 317 AM CDT Thu Mar 14 2019

Lingering showers are possible tonight for Northeast Alabama, but
these will not be severe. As the cooler, drier airmass settles into
the region, low temperatures tonight will dive down to the mid 40s in
Northwest Alabama to the low 50s in Northeast Alabama. Low
temperatures tonight are also dependent on how quickly the cold front
tracks through the area; the faster the front, the lower the
temperatures.

A longwave trough will envelop the Eastern US tomorrow and maintain
influence over the region through early next week. A surface high
pressure system from the NW Pacific will progress over the region
behind the cold front. As surface winds decrease and become more
northerly, look for a cooler and dry weekend. High temperatures will
range from the low to mid 50s both tomorrow and Saturday. Low
temperatures will be down to the low to mid 30s tomorrow night and
Saturday night. The coldest night will be Saturday night as the high
becomes more centered over the Mid South, bringing mostly clear skies
and calm winds. Ideal radiational cooling may produce some low
temperatures at or below freezing by early Sunday morning, so
agricultural interests should keep up with the forecast for this
weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 317 AM CDT Thu Mar 14 2019

Cool and dry conditions will persist into the long term period, as a
broad upper trough remains over the eastern CONUS and high pressure
traverses through the Mid West and Ohio Valley. After a rather cold
start to the day Sunday, temperatures will warm nicely under mostly
clear skies. However, given the northerly flow, temps will be
slightly below normal for this time of year with highs in the upper
50s. The clear skies will persist through the overnight hours, with
lows falling into the mid to upper 30s by daybreak on Monday.

Forecast models are in a bit of a disagreement with the evolution of
a shortwave that is expected to dig southward trough the western
periphery of the trough as it moves to the east. The GFS is certainly
quicker bringing an initial shortwave through Monday night, with a
potentially stronger shortwave amplifying the trough over the Mid
Atlantic on Wednesday night. The ECMWF and Canadian models don't
really have that initial shortwave, but do bring the latter shortwave
further west and a little sooner. Surface flow will maintain a more
northerly component through at least Tuesday night, so the drier
airmass will leave little moisture for any rain to develop with
either shortwave. But even then, if we do see some better moisture
return, we are only looking a quick round of light rain. Given the
differences among models, have maintained a slight chance for light
rain beginning Wednesday night, which falls just outside of the
forecast period. Otherwise, expect dry conditions to persist through
the middle of the next work week. Highs will generally be in the
upper 50s to lower 60s each day, with overnight lows in the 40s
Tuesday night and Wednesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Mar 14 2019

A broken line of convection oriented approx from Waynesboro TN to
Tupelo MS will advance eastward, affecting the terminals this
afternoon and early evening. KMSL will be affected within the next
hour or two with convection. The storms should be near KHSV in the
2-4 PM timeframe. A cold front trailing to the south, west of the
Mississippi River should reach NW Alabama around 7 PM CDT, KHSV
around 9 PM and be east of NE AL around local midnight. Southerly
winds in the 15-25kt range at the TAF start, should veer more to the
SW, then W later in the afternoon and evening. Given that Tornado
Watch #25 is in effect, winds in/near the stronger storms could be
erratic, with gusts higher than 45kt and large hail possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ001>010-016.

TN...Wind Advisory until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...RSB/30
SHORT TERM...30
LONG TERM...73
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 14, 3:46 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
346 AM CDT Thu Mar 14 2019

ALZ001>010-016-TNZ076-096-097-150000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
346 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong non-thunderstorm winds between 20 and 25 mph with gusts above
35 mph are possible today, see the Wind Advisory for additional
details.

Numerous showers and thunderstorms are likely this afternoon and
evening as a cold front slowly moves across the region. Several of
these storms may become severe, with damaging straight line winds and
a few tornadoes possible. Frequent lightning and brief heavy rainfall
are also likely with these storms.

Minor river flooding will continue on the Tennessee River Basin.
Please check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Subfreezing early morning temperatures will be possible for portions
of the region this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Thursday afternoon and evening.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:33 PM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more20 hr
Mar 14, 12:17 PM CDTSevere Thunderstorm WarningHUNLauderdale28 min
Mar 14, 12:24 PM CDTTornado WarningHUNLauderdale21 min
Mar 14, 12:55 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Mar 14, 1:18 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin27 min
Mar 14, 1:30 PM CDTSpecial Weather StatementHUNColbert, Lauderdale45 min
Mar 14, 1:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Mar 14, 1:47 PM CDTTornado WarningHUNFranklin28 min
Mar 14, 2:10 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence35 min
Mar 14, 2:13 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Mar 14, 2:34 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan26 min
Mar 14, 2:38 PM CDTSpecial Weather StatementHUNLimestone37 min
Mar 14, 2:39 PM CDTTornado WarningHUNLawrence22 min
Mar 14, 2:40 PM CDTSpecial Weather StatementHUNLimestone35 min
Mar 14, 2:57 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan33 min
Mar 14, 3:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan34 min
Mar 14, 3:42 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Mar 14, 3:54 PM CDTSpecial Weather StatementHUNMadison51 min
Mar 14, 4:03 PM CDTTornado WarningHUNCullman27 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningHUNCullman24 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 14, 4:27 PM CDTSpecial Weather StatementHUNCullman48 min
Mar 14, 4:52 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall23 min
Mar 14, 5:09 PM CDTSpecial Weather StatementHUNDeKalb51 min
Mar 14, 6:02 PM CDTSpecial Weather StatementHUNCullman28 min
Mar 14, 6:24 PM CDTSpecial Weather StatementHUNCullman36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.